Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

May 27, 2017Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2017, 6:44 PM EDT for Smyth County, Wythe County, Virginia. It was in force for 61 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 6:44 PM EDT (22:44 UTC)
Expired
May 27, 2017, 7:45 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:46 PM EDTHAIL 1.253 Ne Saltville, VAQUARTER TO HALF-DOLLAR HAIL. VIA SOCIAL MEDIA.
May 27, 6:51 PM EDTHAIL 16 Ene Saltville, VAIN RICH VALLEY
May 27, 7:05 PM EDTHAIL 1.755 Wsw Marion, VAGOLF BALL SIZED HAIL NEAR THE INTERSECTION OF ADWOOLFE ROAD AND LAUREL SPRINGS ROAD
May 27, 7:05 PM EDTHAIL 24 E Chilhowie, VAVIA SOCIAL MEDIA REPORT.
May 27, 7:08 PM EDTHAIL 0.53 S Marion, VA
May 27, 7:08 PM EDTHAIL 0.53 Sw Marion, VADIME SIZED.
May 27, 7:15 PM EDTHAIL 0.5Marion, VAHAIL TO DIME SIZE AT THE SMYTH COUNTY DISPATCHERS OFFICE.
May 27, 7:15 PM EDTHAIL 13 Sw Marion, VA
May 27, 7:16 PM EDTHAIL 1.75Se Thomas Bridge, VAGOLF BALL SIZED HAIL ON FLATWOODS ROAD CLOSE TO THE TOWN OF THOMAS BRIDGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-544 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS51 KRNK 272244
SVRRNK
VAC173-197-272345-
/O.NEW.KRNK.SV.W.0087.170527T2244Z-170527T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
644 PM EDT SAT MAY 27 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Smyth County in southwestern Virginia...
  Western Wythe County in southwestern Virginia...

* Until 745 PM EDT

* At 644 PM EDT, a severe thunderstorm was located over Saltville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wytheville...
  Marion...
  Saltville...
  Chilhowie...
  and Rural Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3695 8182 3698 8171 3693 8167 3699 8158
      3702 8149 3702 8147 3699 8148 3701 8144
      3695 8138 3699 8133 3704 8103 3677 8111
      3676 8127 3670 8155 3668 8153 3666 8154
      3663 8162 3679 8170 3693 8183
TIME...MOT...LOC 2244Z 276DEG 24KT 3689 8171 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
3 follow-up statements
944 
WWUS51 KRNK 272306
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT SAT MAY 27 2017

VAC173-197-272345-
/O.CON.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Smyth VA-Wythe VA-
706 PM EDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SMYTH AND WESTERN WYTHE COUNTIES...

At 705 PM EDT, a severe thunderstorm was located over Hungry Mother
State Park, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wytheville...
Marion...
Saltville...
Chilhowie...
and Rural Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3695 8182 3698 8171 3693 8167 3699 8158
      3702 8149 3702 8147 3699 8148 3701 8144
      3695 8138 3699 8133 3704 8103 3677 8111
      3676 8127 3670 8155 3668 8153 3666 8154
      3663 8162 3679 8170 3693 8183
TIME...MOT...LOC 2305Z 276DEG 24KT 3687 8153 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
694 
WWUS51 KRNK 272325
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
725 PM EDT SAT MAY 27 2017

VAC197-272334-
/O.CAN.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Wythe VA-
725 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WYTHE COUNTY IS 
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved south out of the warned area. Therefore, the warning has been 
cancelled.

A severe thunderstorm watch remains in effect until 200 AM EDT for
northwestern North Carolina...and southwestern Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3695 8182 3698 8171 3693 8168 3693 8167
      3699 8158 3702 8147 3699 8148 3700 8147
      3701 8144 3695 8137 3676 8126 3670 8154
      3670 8155 3668 8153 3666 8155 3663 8162
      3679 8170 3693 8183
TIME...MOT...LOC 2324Z 325DEG 16KT 3678 8150 

$$

VAC173-272345-
/O.CON.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Smyth VA-
725 PM EDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SMYTH COUNTY...

At 724 PM EDT, a severe thunderstorm was located near Thomas Bridge,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marion...
Saltville...
Chilhowie...
Mount Rogers National Recreation Area...
and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3695 8182 3698 8171 3693 8168 3693 8167
      3699 8158 3702 8147 3699 8148 3700 8147
      3701 8144 3695 8137 3676 8126 3670 8154
      3670 8155 3668 8153 3666 8155 3663 8162
      3679 8170 3693 8183
TIME...MOT...LOC 2324Z 325DEG 16KT 3678 8150 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
768 
WWUS51 KRNK 272341
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT SAT MAY 27 2017

VAC173-272350-
/O.EXP.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Smyth VA-
741 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY WILL EXPIRE AT 
745 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However 
moderate to heavy rain is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM EDT for
northwestern North Carolina...and southwestern Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3695 8182 3698 8171 3693 8168 3693 8167
      3699 8158 3702 8147 3699 8148 3700 8147
      3701 8144 3695 8137 3676 8126 3670 8154
      3670 8155 3668 8153 3666 8155 3663 8162
      3679 8170 3693 8183
TIME...MOT...LOC 2340Z 276DEG 24KT 3677 8137 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:38 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 27, 3:38 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
338 PM EDT Sat May 27 2017

.SYNOPSIS...

A frontal boundary will remain positioned across or near the area
the remainder of the holiday weekend. A series of disturbances will
move southeast along this boundary and impact our area with rounds
of showers and storms. Drier weather returns briefly on Tuesday
before yet another disturbance arrives on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 330 PM EDT Saturday...

The recently completed 18Z/2PM sounding shows that the cap aloft has
lowered from roughly 660 mb to 700 mb. However, surface based
parcels, with a CAPE around 3300 J/Kg, should have enough momentum
currently, or very soon, to make it through a very small warm nose
aloft. SPC still has a slight risk of severe weather for our region
this afternoon and evening with large hail and damaging winds an
equal threat.

Activity is expected to both develop over parts of the area, and
also advect into the region from developing convection currently
across IN/OH/WV. It will be this upstream activity that eventually
concludes tonight's showers and storms between roughly 11AM and 1AM.

After the precipitation ends, skies will start to clear a bit, and
winds will trend light and variable. This will help yield some late
night and early morning fog, especially in areas that receive
precipitation this evening.

On Sunday, our area will remain in a westerly flow that will
continue to be conducive to upstream shortwave troughs moving into
the area from the Ohio Valley. Guidance continue to offer a solution
that advertises a system more potent than the one expected to impact
the area this evening. Compared to today when we have been hindered
by the cap aloft into the afternoon, any cap tomorrow will not
linger as long, and convection is expected to initiate earlier. The
Storm Prediction Center has the area slated under a slight risk
tomorrow as well.

Low temperatures will be in the lower 60s across the mountains with
low to mid 60s across the Piedmont. On Sunday, high temperatures are
forecast in the mid 70s to near 80 across the mountains and around
80 to lower 80s across the Piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 210 PM EDT Saturday...

A continuation of the active, unsettled weather pattern appears
likely for Sunday evening and potentially through the balance of the
short-term period for our NC foothills/eastern VA counties. Rounds
of strong to at times severe thunderstorms are possible mainly
Sunday evening, with a more conditional risk Monday. In addition,
potential for hydrologic/localized flash flooding may be possible at
any point in slow-moving cells but confidence is low on timing and
location. While not totally a washout, as mentioned previously,
those with outdoor plans this holiday weekend are still strongly
encouraged to keep close monitor of the weather forecast, as there
remains a good deal of uncertainties specific to timing Sunday
night/Monday and then on both convective timing and location for
Monday.

For Sunday Night: An elevated mixed layer associated with steep mid-
level lapse rates, emanating from the southern Plains/Mississippi
Valley in fast belt of zonal mid-level westerlies, is expected to
maintain ample enough instability for the Sunday night period. This
is true even well after sunset. Position of Sunday late-day
convection will heavily influence location of PoPs/Wx. Poor run-to-
run consistency among the guidance suite casts some level of
uncertainty here. Feel that the higher coverage of PoPs should be in
eastern locales, from the Blue ridge foothills eastward, and mainly
before midnight. Unidirectional (westerly) deep-layer wind profile
and sizable deep-layer speed shear suggest a probability of linear
storm mode for the before-midnight period. There may tend to be a
break in storm coverage for the overnight with relative/weak
shortwave ridging and/or because the cold front will have shifted
eastward.

For Memorial Day: Exact location of the NE - > SW oriented surface
cold front lends uncertainty to coverage and location of
thunderstorms. The NAM is the fastest and would have already cleared
the forecast area during the overnight/early-morning hours, while
the GFS is about 6 hours slower. If the GFS is correct, there may be
a conditional risk of a few stronger/psbl severe storms. While deep
layer shear magnitudes still would support persistent updrafts,
instability values are progged to be lower (around 1000-1500 J/kg
MUCAPE) but may begin sooner as CIN is lower than recent days. Kept
PoPs closer to Chance and highest in eastern and southern sections.
Presently SPC's Day 3 outlook maintains General to a slim area of 5%
severe/Marginal Risk across our southeastern VA and northern NC
counties. This seems reasonable for now, though given the
uncertainty in frontal position, it's possible the threat may extend
slightly further northwest. Greater potential does exist further
south.

Front then slows and may stall into the evening of Memorial Day from
southern DE southwest into the Deep South. This occurs ahead of a
mid-level trough in the southern stream progged across central AL
and in increasing broadly cyclonic flow aloft evolving over the
northern tier of states. The slowing/stalling frontal zone may
foster additional opportunities for showers and storms roughly
from Boone east and northeast to south of Lynchburg.

For Tuesday: Weak ridging and drier conditions should exist across
northern and western counties, north of a stalled frontal zone that
will continue to focus rainfall chances along southern portions of
the forecast area. Front appears to drift southward by the
afternoon, so I've reflected PoPs generally lowering into the
afternoon in the NC foothills/Piedmont counties.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 210 PM EDT Saturday...

Brief period of clearing/dry conditions Tuesday evening. By
Wednesday, a northern-stream mid-level disturbance pivoting around
the cyclonic flow aloft advances southward may generate another
round of showers along its surface cold front. This appears to clear
the forecast area late Wednesday night. Clearing and notably cooler
and drier conditions still appear in the offing for Thursday, with
850 mb temperatures dropping to values from +8 to +10C, compared to
values nearly twice those in the near-/short-term periods. Late week
into the weekend appears to be more unsettled again. Due to
potential active weather in the short term, stuck mostly with a
blend of guidance for the extended.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM EDT Saturday...

Scattered showers and thunderstorms are expected to develop this
afternoon and progress east-southeast through the area. Some of
these will originate upstream in WV/OH, others will develop
across central to eastern parts of the are where more sunshine
has helped allow conditions to be a bit more unstable.

Most of the area will experience VFR conditions through the
evening. However, some MVFR cloud cover is expected across the
mountains this afternoon, and any heavier showers and storms
will produce some temporary sub-VFR conditions.

Some late night and early morning MVFR fog is expected. Any
sub-VFR conditions should improve to VFR by early morning.
Additional showers will arrive in western section of the area
late Sunday morning.

Extended Aviation Discussion...

Additional convection and sub-VFR conditions probable Sunday
afternoon into Sunday night as another disturbance crosses the
area.

Convection becomes less organized Monday into Tuesday with hit
and miss sub-VFR conditions. Perhaps late night and early
morning sub-VFR river and mountain valley fog.

Better organization of convection Wednesday with the passage of
a cold front. Thursday is expected to be VFR and dry.

&&

.HYDROLOGY...
As of 115 PM EDT Saturday...

We continue to have river flood warnings in effect for the Dan River
at South Boston and on the Roanoke River at Randolph. Flood wave
from upstream gages has moved into the lower reaches of these river
basins, with crests expected at each gage Friday afternoon but will
remain above flood stage until Saturday See specific point flood
warnings in effect for these gages. Elsewhere, hydrographs at many
small creek and larger main stem rivers continue to show a general
receding trend. While the receding trend is expected to continue, a
reminder that rivers still are elevated and there are still fast
flows that can be dangerous.

Looking ahead into the Memorial Day weekend...there is the potential
for multiple rounds of showers and thunderstorms. Heavy rainfall is
possible from any thunderstorms, especially in storms that can be
slow moving, affect urban catchments and/or anchor to the terrain.
Flash flood guidance values are low (1.25-2.5" in 3 hours lowest in
the mountains and highest in the southern Piedmont), and would
precondition the region for flash flooding and rises on smaller
creeks if rainfall amounts and rates prove high enough. Confidence
is low on expected rain amounts and specific periods of time of
greater risk.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AL
LONG TERM...AL
AVIATION...DS
HYDROLOGY...AL
Hazardous weather outlook, May 27, 2:22 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Sat May 27 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
222 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

A slight risk of severe thunderstorms exists across the area this
afternoon and evening. The biggest threat will be equal chances of
large hail and damaging winds. Also, localized flash flooding is
possible with any of the heavier storms, or where storms persist for
a extended period of time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slight risk of severe thunderstorms exists across the area Sunday
and Sunday evening. The biggest threat will be equal chances of
large hail and damaging winds. Also, localized flash flooding is
possible with any of the heavier storms, or where storms persist for
a extended period of time.

On Monday, a few strong to severe thunderstorms are possible mainly
east and south of the Blue Ridge. For the remainder of the period,
Tuesday through Friday, the probability of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into the evening and
then again on Sunday.

In the hours before

Special weather statement, May 27, 4:20 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT SAT MAY 27 2017

NCZ006-VAZ044-058-272115-
Caswell-Halifax-Pittsylvania-
420 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE NORTHEASTERN CITY OF DANVILLE...

At 420 PM EDT, a strong thunderstorm was located near Ringgold,
moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville...
Turbeville...
Milton...
Semora...
and Elmo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3654 7914 3647 7914 3660 7940 3676 7930
      3655 7874 3654 7873
TIME...MOT...LOC 2020Z 298DEG 27KT 3665 7927

KK
Special weather statement, May 27, 4:23 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT SAT MAY 27 2017

VAZ046-047-272130-
Buckingham-Appomattox-
423 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN APPOMATTOX AND
SOUTHWESTERN BUCKINGHAM COUNTIES...

At 423 PM EDT, a strong thunderstorm was located near Tower Hill,
moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Toga...
Sheppards...
Andersonville...
Hixburg...
and Tower Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 7848 3734 7848 3733 7852 3735 7853
      3735 7855 3736 7856 3737 7858 3738 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3731 7864 3742 7887 3758 7876 3745 7839
TIME...MOT...LOC 2023Z 298DEG 27KT 3747 7873

KK
Local storm report, May 27, 4:58 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             DILLWYN                 37.54N 78.46W
05/27/2017  E0.50 INCH       BUCKINGHAM         VA   PUBLIC

            HALF INCH HAIL IN DILLWYN.

&&

LOCONTO
Local storm report, May 27, 5:16 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 SE DILLWYN            37.52N 78.44W
05/27/2017  E1.00 INCH       BUCKINGHAM         VA   PUBLIC

            HAIL RANGED FROM PEA SIZE THEN INCREASED TO QUARTER SIZE.

&&

LOCONTO
Special weather statement, May 27, 6:02 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT SAT MAY 27 2017

VAZ007-010-272300-
Tazewell-Bland-
602 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL AND BLAND COUNTIES...

At 601 PM EDT, a strong thunderstorm was located over Claypool Hill,
moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bland...
Richlands...
Bluefield...
Tazewell...
and Cedar Bluff.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3726 8126 3724 8122 3727 8116 3730 8100
      3728 8099 3727 8101 3725 8098 3707 8091
      3705 8098 3703 8119 3705 8122 3703 8127
      3701 8147 3702 8147 3702 8149 3700 8151
      3698 8179 3705 8182 3711 8188 3715 8189
TIME...MOT...LOC 2201Z 259DEG 42KT 3706 8176

KK
Local storm report, May 27, 6:13 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 NW ANDERSONVILLE      37.48N 78.59W
05/27/2017  E1.25 INCH       BUCKINGHAM         VA   PUBLIC

            PHOTO SUBMITTED OF HALF-DOLLAR SIZE HAIL IN
            ANDERSONVILLE.

&&

LOCONTO

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:20 PM EDTSpecial Weather StatementRNKHalifax55 min
May 27, 4:23 PM EDTSpecial Weather StatementRNKBuckingham67 min
May 27, 4:33 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham57 min
May 27, 6:02 PM EDTSpecial Weather StatementRNKBland, Tazewell58 min
May 27, 6:30 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe60 min
May 27, 7:32 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth58 min
May 27, 7:37 PM EDTSpecial Weather StatementRNKBuckingham53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.